Weeks or even years after primary HIV infection syndrome is complete, a condition referred to as HIV-related arthritis may occur (5). Most commonly this affects large joints of the upper limbs and knees, in an asymmetric pattern. This can usually be managed by rest, NSAIDs and paracetamol, though occasionally the pain is severe or persistent enough to warrant an intra-articular corticosteroid injection. Less commonly, HIV-related arthritis may mimic rheumatoid arthritis with a symmetrical polyarthropathy that may become destructive (6).
While not recognised as being particularly associated with HIV infection, osteoarthritis (OA) is likely to become more apparent as the HIV-infected population reaches old age. Four cases of OA in HIV-infected patients were described by Larcher et al (7) and it was suggested that it may be a manifestation of early senescence in HIV-infected people. The presentations were typical for the condition (eg. pain, stiffness, Heberden’s nodes etc) and the patients received standard treatment.
Painful Arc Syndrome
This acute and severe syndrome mainly affects large joints and may cause intense pain for two or three hours or even several days. It may require NSAIDs or even hospitalisation and opiates. Berman described the phenomenon early in the HIV epidemic in the US and Argentina (8, 9) but it did not feature prominently in similar studies that followed (10).
The spondyloarthropathies affect the spine and sacro-iliac joints and mainly occur in men. HLA-B27 positivity is common (in Caucasians) but patients are rheumatoid factor negative, making this part of the so-called ‘seronegative’ arthropathy group.
This is usually an oligoarthritis, with enthesitis (inflammation of the periarticular connective tissue, particularly tendons, ligaments, joint capsules and fascial bands), affecting the lower limbs and frequently occurring with skin pathology, such as circinate balanitis and keratoderma blenorrhagica (11). It often follows a genital or gastrointestinal tract infection that occurred 1-6 weeks earlier, including Chlamydia trachomatis, Campylobacter, Salmonella, Shigella and Yersinia species infections (12). This condition was well-described in the early years of the HIV epidemic but its frequency may have declined with the advent of ART (13) despite increasing diagnoses of chlamydial infections in this group (14). The triad of reactive arthritis, conjunctivitis and urethritis still occurs but is no longer called Reiter’s syndrome.
The symptoms may last for just a few weeks in some patients but not infrequently there may be debility for many months. When only one joint is involved, septic arthritis may be suspected. To further confuse the situation joint aspiration may yield significant numbers of leukocytes that might be predominantly neutrophils (though the joint fluid would usually not have the purulent appearance expected of septic arthritis. Precipitating gastro-intestinal infections, such as Campylobacter infection, will usually have long settled and not need treatment, however, screening for Chlamydia trachomatis infection of the genitourinary tract, and treatment of it if found, is recommended.
The arthritis itself usually responds to NSAIDs and simple analgesia but more severe, complex and chronic disease may require a specialist rheumatological opinion and disease modifying agents such as sulfasalazine and even methotrexate. Both oral and injectable corticosteroids have been used (12) though care should be used in their co-administration with ART. For example, triamcinolone when used with ritonavir or cobicistat has caused iatrogenic Cushing’s syndrome (which may itself cause myalgia and arthralgia) (15)
Psoriasis is an inflammatory skin condition that affects 2-4% of the general population. Skin disease and the arthritis that may be associated with it, has been observed more frequently in HIV-infected people (16). Dermatologists are alert to requesting HIV testing especially when the psoriasis is severe and different forms of the disease (for example, guttate and pustular psoriasis) occur concurrently (17). Psoriasis worsens with progression of HIV infection and depletion of CD4+ T-cells, particularly when the count is lower than 100/mL. Similarly, psoriatic arthritis can be exacerbated in this profound immunodeficient state. Psoriatic arthritis may take the form of a spondyloarthritis affecting the spine and sacro-iliac joints or may preferentially cause peripheral small joint disease (resulting in the classic appearance of ‘sausage digits’).
Treatment should be to both suppress HIV replication and normalise immune status with ART and to suppress joint inflammation. As the joint inflammation can be very destructive, immunosuppressive therapy is often needed, including methotrexate and even cyclosporine. Relatively little known about the long-term consequences of using TNF inhibitors but case reports and small observational studies make a good case for them being safe (18). Early referral to a dermatologist and/or rheumatologist is often beneficial.
A recent case-control prevalence survey from the UK found that gout was common in HIV-infected patients, particularly amongst black men of African origin, and that hypertension was a significant risk factor for disease occurrence. The authors found that non-nucleoside reverse transcriptase inhibitors might be protective against gout (19). Several anti-retroviral drugs, including ritonavir and nucleoside reverse transcriptase inhibitors, have been associated with high uric acid levels and, sometimes even gout itself (20). Gout has also been reported as an immune reconstitution inflammatory condition (21). Acute gout requires anti-inflammatory therapy for the arthritis followed by removal of precipitating factors and uric acid lowering medication when the attack has settled.
Rheumatoid arthritis (RA) is typically a symmetrical, small joint, erosive polyarthropathy that affects women more than men. RA may also affect the spine and large joints and have significant extra-articular manifestations, including splenomegaly (as in Felty’s syndrome) and pulmonary fibrosis. RA is often referred to as a ‘seropositive arthritis’ because the serum of most affected patients contains rheumatoid factor (autoantibodies to immunoglobulins). However, both rheumatoid factor and cyclic citrullinated peptide (CCP) autoantibodies (a more specific marker for RA) may be falsely positive in HIV-infected individuals (22). The inflammatory process in RA is mediated by CD4+ T-cells and therefore early in the HIV epidemic it was thought that RA would be alleviated by HIV infection (23). However, it has become clear that HIV-infected patients may experience RA at any time during the course of their life, including as an immune reconstitution disorder, though this is rare (24).
The treatment for RA in HIV-infected patients should follow the course of all RA patients and no particular agents are contra-indicated. While many of the agents are immunosuppressive, they can be used with safety and success. Limited data on the long-term effects and complications of ‘biologic’ agents are available but they appear to be largely safe, especially when HIV infection is controlled (25).
There have been reports of arthralgia with many if not most of the antiretroviral drugs now available. Of the protease inhibitors, indinavir was a particular risk for arthritis, though others also caused similar symptoms (20). For example, although still a rare observation, arthralgia was a common reason for interrupting PrEP (tenofovir/lamivudine) during the pre-exposure HIV prophylaxis (PROUD) study (26). For patients on ART, arthralgia is a rare reason to change regimen.